Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Bad Reaction to Additional Drug &Timings & DBS Electrode Configuration Changes


  • Please log in to reply
3 replies to this topic

#1 vietkieu

vietkieu

    Member

  • Members
  • PipPip
  • 15 posts

Posted 07 December 2012 - 08:04 PM

I saw another neurologist for a second opinion about my DBS programming (had DBS nearly a year ago) and he did the following in a very long consultation:

- did a monopolar survey and changed electrode configuration from narrow bipolar to wide bipolar to reduce spread of electric field and from the survey he considers placement is "passable" (I do not have post surgery MRI, and monopolar survey was not done in theatre to check/optimise placement)

- changed voltages from previously identical to get same stimulation currents as found different impedances

- swapped DBS lead control to "normal anatomy" so that left lead controls right side of body and right lead controls left body

- introduced Azilect (rasagiline) (1 mg in the morning)

- swapped Sifrol ER 2.25mg from morning to night to improve sleep

- discontinued Symmetrel (amantadine) (200 mg daily) as he considered I do not have dyskinesia

- increased dosage of Madopar (from 500 mg daily to 600 mg daily) but increased time between doses from three to five hours

- unchanged Mirtazapine (15 mg daily)

I felt worse after 1 day and now more worse after 2 days (barely walking and had to cancel all social activities and mild effect on eyelids & eyesight) so am writing to you as cannot see neurologist again for 6 weeks until January next year. Are such changes (side effects?) likely to be transient (say a week?) so I have to endure the extreme discomfort and persevere or hope for some relief by reverting to my old drug regime minus Azilect and Symmetrel with Sifrol in the morning to give me energy for the day?

I don't know who to turn to in times of parkinson distress so am grateful for any response from you.

Yours sincerely

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,590 posts
  • LocationUniversity of Florida

Posted 09 December 2012 - 08:26 AM

It is likely that the changes will not revert and become positive over time. It is best to contact your neurologist for reprogramming and perhaps medication changes.

One obvious issue was the increase in times between intervals. By moving to madopar every 2 or 3 hours that may help you get through the "offs"

Also, post-operative imaging may be useful.

You should keep in mind that typically it takes many visits to find the right combination of DBS settings and medications. One common mistake is under-dosing medications which may or may not be part of your case.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 vietkieu

vietkieu

    Member

  • Members
  • PipPip
  • 15 posts

Posted 09 December 2012 - 04:40 PM

Thank you for your very quick reply. In desperation I increased my Madopar dose from 150mg to 200mg and reduced dose interval from five hours to four hours and was then able to function. So does this mean that the new neurologist had me understimulated by reducing the stimulating electric field spread (ie narrow bipolar to wide bipolar) and reducing the stimulating current (ie 4.0 volt to 2.5V). although he increased pulse width from 130 to 160 microsecs. I do not know why he did this as I did not appear to have any side effects, although I had some right leg pain for months associated with meds wearing off which worsened after this reprogramming and mild balance and gait problems. I know that lower voltage gives longer battery life. I thought that the purpose of DBS was to maximize electrical stimulation and so minimize chemical "stimulation" with its associated "on" and "off" and dosing effects. I am still learning about this complex issue and would appreciate your comments.

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,590 posts
  • LocationUniversity of Florida

Posted 09 December 2012 - 06:13 PM

A few points. After 6 months of programming usually there are very few changes to DBS programming. Another point is that DBS does not replace medication and the goal of DBS is not to replace medication. In some cases after DBS, medications actually go up.

The goal is to strike the best balance between medications and DBS so that you maximize the number of hours in a day you feel "on."

Hope that helps.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users